MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0520FC
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/02/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is returned and an evaluation completed for it.The user¿s complaint was confirmed.The device history record review confirmed that the device lot had no anomaly in inspection in high frequency output and appearance.Upon inspection and testing, the teflon pad of the device was found to be worn and separated.The exact cause could not be determined.However, the results of past investigations suggest the following mechanisms that might have caused the separation of the teflon pad and seal and cut short circuit error u508 code: nothing was grasped between the grasping section and the distal end of the probe while the output was activated in seal and cut mode (including after tissue resection).This caused the teflon pad to wear out severely.Due to wear of the teflon pad, the non-insulated area and the distal end of the probe came into contact.The output was activated in seal and cut mode while the non-insulated area and probe were contacting each other.This caused the seal and cut short circuit u508 error code.The instructions for use includes the following statements: ·do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.Supplemental report(s) will be submitted when any relevant new information is available.
 
Event or Problem Description
As reported for this event by the customer, thirty minutes into a therapeutic open radical treatment for endometrial cancer procedure, u508 alarms for short circuit were received on the processor for the device in the free iliac artery.The device teflon pad was worn, separated, and fell off.The separated piece was retrieved from the patient.There is no harm or adverse impact to the patient.The procedure was completed with another similar device.
 
Event or Problem Description
Addendum feb 10, 2022: event occurred 30 minutes after start of procedure.The doctor was performing seal and cut with settings seal and cut 1, seal 3.The broken piece was retrieved from the patient with surgical forceps.There was no more than 15 minutes delay to the completion of the procedure.The patient did not need additional anesthesia.The device was inspected before use and there was no abnormal alarm received.The generator was connected according to the standard.Transducer cords or the cords of any other medical device were not bundled.
 
Additional Manufacturer Narrative
Additional information has been received from the customer.This supplemental report is being submitted to provide this information.Please see the updates in sections: b5, g3, g6, h2, and h10.

Brand Name
THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13385346
Report Number8010047-2022-02135
Device Sequence Number20058044
Product Code GEI
UDI-Device Identifier04953170370519
UDI-Public04953170370519
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0520FC
Device Lot Number0XK16
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2022
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2022
Supplement Date Received by Manufacturer02/10/2022
Initial Report FDA Received Date01/28/2022
Supplement Report FDA Received Date05/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/16/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
USG-400, ESG-400, UHI-4
Patient SexUnknown